Eosinophilic pneumonia (EP) is a rare but serious adverse drug reaction (ADR) induced by non-steroidal anti-inflammatory drugs (NSAIDs).
We describe the second published case of EP induced by oral diclofenac. We also reviewed the literature as well as French pharmacovigilance database.
Case presentation A 63 year-old woman with polyarthralgia had taken diclofenac for three days for analgesic purposes. Progressively, the patient presented weakness, dyspnea and fever. Computed tomography (CT) scan revealed bilateral interstitial infiltration. Broncho-alveolar lavage (BAL) showed an elevated level of eosinophils. After ruling out all other possible etiologies, drug-induced EP was diagnosed and treatment by corticosteroid was initiated. The patient recovered in three months.
In the French pharmacovigilance database, six cases of EP were recorded (3 with naproxen, 2 with ibuprofen, 1 with piroxicam). In the literature, twenty-six cases of EP with NSAIDs were published. The most commonly involved drug was naproxen (n=8), followed by fenbufen (n=4), ibuprofen (n=3) and diclofenac (n=2). A high level of eosinophils was systematically observed in the blood cell count or BAL. Corticosteroid therapy was started in eleven cases. All patients recovered.
Complete history taking and examination should be done to rule out other etiological diagnoses. BAL is sufficient to diagnose EP. Corticosteroid therapy should be indicated for more severe or refractory cases. This adverse drug reaction is underestimated, healthcare professionals should be informed.Le texte complet de cet article est disponible en PDF.
Keywords : Non-steroidal anti-inflammatory drugs, Diclofenac, Eosinophilic pneumonia, Drug safety
Vol 73 - N° 6P. 473-482 - décembre 2018 Retour au numéro
Bienvenue sur EM-consulte, la référence des professionnels de santé.
L’accès au texte intégral de cet article nécessite un abonnement ou un achat à l’unité.
L'accès au texte intégral de cet article nécessite un abonnement ou un achat à l'unité.